Georgia, 2018

Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018

August 1 to 2, 2018 · NWS FFC · 14 events in 9 counties and zones

A series of short waves moving across the region in ahead of a deep upper-level trough over the Mississippi Valley brought several rounds of strong to severe thunderstorms to north and central Georgia. Several reports of damaging thunderstorm winds, flash flooding and even two isolated tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$293,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves moving across the region in ahead of a deep upper-level trough over the Mississippi Valley brought several rounds of strong to severe thunderstorms to north and central Georgia. Several reports of damaging thunderstorm winds, flash flooding and even two isolated tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 10:41 AM EST, 4 minutes earlier.

Area forecast discussion, Aug 1, 10:41 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1141 AM EDT Wed Aug 1 2018

.UPDATE...

Overall forecast remains on track through the short-term period
and no major changes have been made at this time. Showers are
ongoing across northern and western Georgia and the coverage of
thunderstorms is expected to increase during the afternoon. With
modest diurnal destabilization and deep-level shear due to the
upper level southwest flow, there is a chance for some isolated
thunderstorms to be severe this afternoon and evening. No changes
to the current Flash Flood Watch.

King

&&

.PREV DISCUSSION... /Issued 736 AM EDT Wed Aug 1 2018/

PREV DISCUSSION... /Issued 349 AM EDT Wed Aug 1 2018/

SHORT TERM /Today through Thursday/...
Current radar loop shows light showers continuing across the state
this morning and expecting a few more days rain. Models are in
good agreement and continue to show the region under very moist
southwesterly upper flow. This flow is just out in front of an
upper trough which is staying fairly stationary over the MS river
valley and the western great lake states. This most flow will
continue to push shortwaves northeastward through the short term
keeping precip chances high through the end of the week. PWs are
ranging from 1.89 to 2.2 inches across north and central GA
through Thursday night. With all this in mind we will continue
with the current flash flood watch and extending it through Friday
morning. With all this deep layer moisture streaming across the
area, instability indices also increase with a diurnal trend so
cannot rule out an isolated severe storm through the period. With
all this rain moving in, daytime high temps will be slightly below
average for this time of year. High today and Thursday will
struggle to get out of the 70s across N GA and barely make it into
the Mid 80s across central portions of the state.

01

LONG TERM /Thursday Night through Tuesday/...
A return to a more diurnal pattern is coming, just not until early
next week.

Deep tropical moisture will continue to be funneled northward on
Friday into early Saturday. The chances for precip will remain high
for Friday, but begin to taper off towards chance on Saturday. The
pattern will begin to shift on Sunday as high pressure aloft and at
the surface begins to build in from the east. A return to a more
diurnal pattern in precip will return...in addition to more normal
high temperatures for this time of year.

NListemaa

HYDROLOGY...
The flow aloft remains parallel to the surface flow at least
through Friday/early Saturday. This means that with the SW/S flow
aloft and at the surface, the training of storms is expected. The
axis of concern still remains about the same...with the highest
rainfall amounts still expected along and just north of the
Interstate 85 corridor. Tuesday served to prime the CWFA with
rainfall amounts generally between half an inch to an inch CWFA-
wide. There were some locally higher amounts of 2" to 3" along and
north of the I-85 corridor with some isolated 4" to 6" amounts. The
soils should be pretty well saturated, especially within the Flood
Watch area. The deep moisture will continue to funnel northward
Thursday night and will be extending the FFA through 12Z Friday. The
QPF should begin to taper off a bit for most areas on Friday, but
may have to consider extending the FFA for the NE GA mtns into
Friday night/early Saturday. However, confidence is not high enough
to do that at this time.

AVIATION...
12Z Update...
No major changes made from 06z TAF issuance. Showers and
thunderstorms will continue as very moist pattern is in place.
Ceilings hovering in the IFR range this morning but will lift
into the MVFR range over the next few hours. These ceilings will
will stay in the MVFR range then fall back into the IFR range
after 06z Thu. Showers are already beginning to develop and should
see thunder by 16-18z. Winds will stay mainly out of the SE
through the period with wind speeds 10kt or less. Will see some
gust in the 20-30kt range in and around any strong thunderstorms
this afternoon and evening.

//ATL Confidence...12Z Update...
Medium to high confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          80  69  80  68 /  90  60  90  60
Atlanta         79  69  79  69 / 100  80  90  60
Blairsville     74  65  74  64 / 100  90  90  80
Cartersville    78  69  79  68 / 100  90  90  50
Columbus        80  71  81  71 /  90  70  80  50
Gainesville     77  68  77  68 / 100  80  90  70
Macon           83  71  82  70 /  80  60  90  50
Rome            79  69  80  68 / 100  80  80  50
Peachtree City  79  70  79  69 /  90  80  90  50
Vidalia         87  73  87  72 /  80  60  80  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...King
Hazardous weather outlook, Aug 1, 4:25 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
525 AM EDT Wed Aug 1 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
525 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Flash Flood Watch remains in effect through tonight. Flooding
will be the primary weather hazard today, but a few strong storms
or an isolated severe thunderstorm cannot be ruled out.

The potential for localized flooding is high, especially in urban
centers, low lying areas and poor drainage areas where moderate
to heavy rain persists for extended periods of time. Any strong
thunderstorm that develops will be capable of producing damaging
wind gusts. As soils become more saturated, even a sub-severe
thunderstorm can down trees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The Flash Flood Watch remains in effect through 8 AM Friday.
Scattered to numerous showers and thunderstorms are expected each
day with the heaviest rainfall expected through Thursday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 1, 9:10 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 ESE GARFIELD          32.64N  82.07W
07/29/2018                   EMANUEL            GA   FIRE DEPT/RESCUE

            *** 2 INJ *** FIRE CHIEF REPORTED FAILURE OF A SMALL
            DAM, WASHING OUT A 20 FOOT SECTION OF GRAY MULE FARM
            ROAD NEAR JOHNSON GAY ROAD IN GARFIELD. TWO PEOPLE WERE
            INJURED, ONE SERIOUSLY, WHEN A TRUCK ENCOUNTERED THE
            WASHED OUT SECTION OF THE ROAD.

&&

EVENT NUMBER FFC1800755

BELANGER
Local storm report, Aug 1, 10:22 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     LIGHTNING        2 W WASHINGTON          33.74N  82.77W
06/15/2018                   WILKES             GA   EMERGENCY MNGR

            *** 1 INJ *** A WOMAN WAS STRUCK BY LIGHTNING AT A
            RESIDENCE ON LINCOLN CIRCLE IN WASHINGTON. EMERGENCY
            MANAGER REPORTED THAT SHE WAS NEAR AN OPEN WINDOW AT THE
            TIME OF THE STRIKE. SHE WAS TRASPORTED TO A LOCAL
            HOSPITAL FOR TREATMENT.

&&

EVENT NUMBER FFC1800756

BELANGER

The radar

The Atlanta radar (KFFC), 82 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
August 1, 10:45 AM EST to 10:50 AM EST
Where
Paulding County, 4.24 mi NW of Crowville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.069, -84.827

Trees and powerlines down blocking Hwy 61 near the Paulding and Bartow county line. Time estimated.

Thunderstorm Wind, Paulding

When
August 1, 2:35 PM EST to 2:45 PM EST
Where
Paulding County, 2.31 mi WSW of Yorkville to 1.08 mi WNW of Yorkville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.906, -85.016

The Paulding County Emergency Manager reported trees and powerlines blown down from southwest of Yorkville on Jackson Farms Drive to just north of Yorkville around the intersection of Crossroads Church Road and Highway 101.

Thunderstorm Wind, Newton

When
August 1, 6:18 PM EST to 6:25 PM EST
Where
Newton County, 0.69 mi ENE of Alcovy
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.633, -83.769

The Newton County 911 center reported a tree blown down onto power lines along Alcovy Trestle Road.

Tornado, Walton

When
August 1, 6:32 PM EST to 6:33 PM EST
Where
Walton County, 1.51 mi SSE of Herndonville to 1.65 mi SSE of Herndonville
Rating
EF1
Path length
0.28 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.679, -83.693

A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 100 MPH and a maximum path width of 100 yards touched down northeast of Social Circle in the 1400 block of Social Circle Fairplay Road. The tornado snapped, uprooted or broke large limbs out of 20 to 30 large trees as it travelled east along the road for nearly a third of a mile. Six homes were damaged, two severely, mainly from falling trees and branches. No injuries were reported. [08/01/18: Tornado #1, County #1/1, EF-1, Walton, 2018:010].

Thunderstorm Wind, Clarke

When
August 1, 7:42 PM EST to 7:50 PM EST
Where
Clarke County, 2.9 mi WNW of Oconee Hgts
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.989, -83.470

The Clarke County Emergency Manager reported a tree blown down onto power lines on Live Oak Place.

Thunderstorm Wind, Jackson

When
August 1, 7:50 PM EST to 8:00 PM EST
Where
Jackson County, 0.74 mi S of Thyatira
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.119, -83.532

The Public reported power lines blown down along Still Water Lane east of Jefferson.

Flash Flood, Floyd

When
August 2, 10:15 AM EST to 5:30 PM EST
Where
Floyd County, 0.9 mi NW of Cave Spg to 0.75 mi SW of Vans Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.110, -85.340

Emergency Manager reported flash flooding in Cave Spring. Multiple roads were closed in downtown Cave Spring, with detours required for US 411 and US 100. The flooding prompted a nursing home and camp ground to be evacuated and schools to dismiss some students early. Cedar Creek was also flowing out of its banks.

Tornado, Jones

When
August 2, 2:57 PM EST to 2:58 PM EST
Where
Jones County, 0.63 mi ENE of Crutchfield to 1.68 mi NE of Crutchfield
Rating
EF0
Path length
1.1 mi
Path width
100 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.104, -83.660

Information from the Jones County Emergency Manager and local media show that a brief, EF0, tornado with maximum wind speeds of 80 MPH and a maximum path width of 100 yards occurred in the northwest portion of the county on the Piedmont National Wildlife Refuge. The tornado began about a quarter mile south of Round Oak-Juliette Road, traveled northeast parallel to and just south of the road before crossing the road just west of the intersection with Will Russell Road, downing several trees along the path. The tornado continued northeast downing a few more trees and causing minor damage to the metal roof of a home before lifting. [08/02/18: Tornado #2, County #1/1, EF-0, Jones, 2018:011].

Thunderstorm Wind, Coweta

When
August 2, 4:00 PM EST to 4:15 PM EST
Where
Coweta County, 1.3 mi SW of St Charles to 3.56 mi NE of Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.257, -84.797

The Coweta County Emergency Manager reported numerous trees and power lines blown down across the eastern half of the county, generally along and east of I-85.

Flash Flood, Coweta

When
August 2, 5:30 PM EST to 10:30 PM EST
Where
Coweta County, 1.73 mi E of Thomas Xrds to 1.78 mi E of Thomas Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.400, -84.650

Emergency Manager reported moving water over the roadway at Beau Brook Lane and Highway 34 in Sharpsburg. Radar estimates indicate that 3 to 4 inches of rain occurred in the area over a short period of time.

Flash Flood, Coweta

When
August 2, 5:30 PM EST to 10:30 PM EST
Where
Coweta County, 2.11 mi ENE of Mc Collum to 2.63 mi NE of Mc Collum
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.466, -84.669

The intersection at the entrance to Northgate High School was flooded, with cars unable to exit. Radar estimates indicate that rainfall amounts of 3 to 4 inches occurred over a short period of time.

Flash Flood, Coweta

When
August 2, 5:45 PM EST to 11:00 PM EST
Where
Coweta County, 1.52 mi N of Mc Bride to 0.45 mi SSW of Madras
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.402, -84.780

Emergency Manager reported water over the roadway at the intersection of Anthony Drive and Elaine Drive. Water was also flowing over the roadway at White Oak Creek near Whitlock Fields. Radar estimates indicate that rainfall amounts of 2 to 4 inches occurred in the area in a short period of time.

Flash Flood, Coweta

When
August 2, 6:30 PM EST to 11:30 PM EST
Where
Coweta County, 1.59 mi S of Turin to 1.09 mi WSW of Peeks Xing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.297, -84.630

Emergency Manager reported Elders Mill Road was closed due to a damaged storm water pipe resulting from high rainfall amounts and increased flow through the area. Radar estimates indicate that 3 to 4 inches of rain occurred over the location in a short period of time.

Flash Flood, Clayton

When
August 2, 6:50 PM EST to 11:50 PM EST
Where
Clayton County, 0.22 mi NNE of Riverdale to 1 mi ENE of Riverdale
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.573, -84.419

Emergency Manager reported flash flooding in Riverdale, including portions of Upper Riverdale Road. Water was also flowing over Garden Walk Boulevard, resulting in a portion of the road being washed out. A culvert at Windsor Drive was washed out from high flow from Jester Creek. Radar estimates indicate that rainfall amounts of 3 to 4 inches, with locally higher amounts, occurred over the area in a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782578, 777817, 777818, 777815, 777819, 777820, 782333, 787618, 777942, 782343, 782346, 782349, 782352, 782368.